Alert archive / Arizona / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 23, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 6, 2015, 1:27 PM MST for La Paz County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2015, 1:27 PM MST (20:27 UTC)
- Expired
- Aug 6, 2015, 2:00 PM MST
- In force
- 33 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 151 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 8.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 612 J/kg
- Mixed-layer CIN
- -379 J/kg
- Mixed-layer LCL
- 2383 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 10:47 AM MST, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 6, 10:47 AM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 1047 AM MST THU AUG 6 2015 .UPDATE...TO AVIATION DISCUSSION FOR 18Z TAFS... && .SYNOPSIS... MOISTURE WILL BE ON THE INCREASE TODAY...PROVIDING A THREAT OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ALONG WITH COOLER AFTERNOON TEMPERATURES TODAY AND FRIDAY. A MORE STABLE AND DRIER PATTERN WILL KEEP STORM CHANCES FOCUSED OVER EASTERN ARIZONA THIS WEEKEND. THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL SLOWLY SPREAD BACK INTO THE REGION EARLY NEXT WEEK. && .DISCUSSION... THE TIDE ROLLED IN OVERNIGHT. LET US EXPLAIN. YESTERDAY THE MONSOON MOISTURE BOUNDARY HAD CLEARED THE STATE...LOCATED JUST SOUTH OF THE BORDER BUT NOT FAR AWAY. OVERNIGHT HOWEVER THE MONSOON TIDE SURGED NORTH AGAIN. IT ROLLED NORTH PAST YUMA...PASSED IMPERIAL...PAST PARKER ALONG THE COLORADO RIVER...AND PASSED PHOENIX AND TUCSON. IN OTHER WORDS...APPRECIABLE MONSOON MOISTURE COVERED SOUTHEAST CA AND THE SOUTHERN 1/3 OF AZ. AND...THE YUMA RADAR VAD WIND PROFILE ASSURED US THAT MORE WILL COME AS CONSISTENT 15 TO 25 KNOT WINDS...A LOW LEVEL JET UNDER 4 THSD FT WAS NOTED ALL MORNING. IN THE UPPER LEVELS...LAST NIGHTS VERY CHAOTIC UPPER LEVEL WINDS OVER NORTHWEST MEXICO...GENERALLY DEFORMATION BETWEEN UPPER LEVEL WESTERLIES IN AZ AND EASTERLIES ACROSS NORTH CENTRAL MEXICO...HELPED SPARK CONVECTIVE COMPLEXES THAT EDGED INTO SOUTHEAST AZ AS ATMOSPHERIC WINDS BACKED OUT OF THE SOUTH. AND...THE GUAYMAS MEXICO WEATHER BALLOON SOUNDING...WHICH RETURNED TO SERVICE FROM A LONG ABSENCE ON TUESDAY...HAS DETECTED GREATER THAN 2.25 INCHES OF PRECIP WATER EACH DAY. IN OTHER WORDS...LOTS OF MOISTURE AVAILABLE TO WORK NORTH. FOR TODAY...MODELS CONTINUE TO SHOW INCREASING UPPER LEVEL SUPPORT OVER PORTIONS OF SOUTHEAST AND MOST OF SOUTHERN AZ AS UPPER WINDS ACCELERATE FROM A COL AREA OFF THE BAJA COAST. THIS DEFORMATION ZONE IS FORECAST TO EXTEND TOWARD PHOENIX BY LATE IN THE DAY AND EVENING. FORECASTS WERE UPDATED THIS MORNING TO INCREASE THE CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA...MAINLY FOR THIS AFTERNOON AND EVENING DUE TO A REAL MESSY AND CHANGING AIRMASS... I.E. SOME UPPER LEVEL DYNAMICS...MOISTURE CONVERGENCE...AND WARM SIDE DIFFERENTIAL HEATING. && .PREVIOUS DISCUSSION...505 AM MST... TODAY AND FRIDAY...REGIONAL IR SATELLITE IMAGERY/RADAR AND LIGHTNING DATA THIS MORNING SHOW THUNDERSTORMS THAT HAVE FORMED DURING THE LAST COUPLE OF HOURS OVER THE NORTHERN END OF THE GULF OF CALIFORNIA... STRETCHING UP INTO WESTERN PIMA AND SOUTHERN YUMA COUNTIES. THIS ACTIVITY GINNED UP DUE TO THE MOISTURE INCREASE/ONSET OF MOIST OUTFLOWS INTO THE SOUTHWEST DESERTS...TRIGGERED BY A WEAK 700-400MB UPPER LEVEL DISTURBANCE THAT INITIALIZED WELL WITH THE NAM12. THE ISOLATED SHOWER/THUNDERSTORM ACTIVITY WILL GRADUALLY EXPAND NORTHWARD INTO SOUTHWEST AZ DESERTS AND INTO SOUTHEAST CA THIS MORNING...TAPERING OFF AFTER 9 AM OR SO. MID AND HIGH LEVEL CLOUDS WILL ALSO CONTINUE TO STREAM NORTHWARD INTO ARIZONA AS THE UPPER LEVEL WINDS CONTINUE TO BACK OUT OF THE SOUTH....THE BULK OF THE CLOUDS FROM A DECAYING CONVECTIVE COMPLEX OVER SONORA MEXICO. DEEPER LOW LEVEL MONSOON MOISTURE WILL ALSO FOLLOW THE CLOUD COVER...WITH THE BIGGEST PUSH UP THE COLORADO RIVER VALLEY AND ALL SPREADING EAST ACROSS ARIZONA BY THIS EVENING. WITH CONTINUED UPPER LEVEL SUPPORT...SHOWER/THUNDERSTORM CHANCES ARE ON TAP FOR MOST OF OUR CWA THIS AFTERNOON AND EVENING. AS A PACIFIC TROUGH MOVES ACROSS CENTRAL CA AND NEVADA FRIDAY...A DRIER AND MORE DYNAMICALLY STABLE AIRMASS WILL SPREAD INTO SOUTHEAST CA AND SOUTH-CENTRAL AZ. THIS WILL SHIFT ANY THREATS OF AFTERNOON AND EVENING SHOWER/THUNDERSTORM ACTIVITY INTO SOUTH CENTRAL AND EASTERN AZ...MOSTLY CLEAR SKIES AND DRY WEATHER WILL PREVAIL ACROSS THE REGION TODAY...WITH HIGH TEMPERATURES ON THE LOWER DESERTS RANGING FROM 112 TO 115 DEGREES. GENERALLY FROM PHOENIX EASTWARD. SATURDAY AND SUNDAY...A DRIER AND MORE STABLE AIRMASS WILL SPREAD INTO OUR FORECAST AREA FROM THE WEST THIS WEEKEND...KEEPING THE CHANCE OF STORMS CONFINED TO EASTERN ARIZONA...EXCEPT FOR A SLIGHT CHANCE OVER THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY/ZONE 24. MONDAY AND TUESDAY...MODELS CONTINUE TO SUGGEST A SIGNIFICANT UPPER LEVEL INVERTED TROF WILL MOVE INTO FAR SOUTHEAST ARIZONA MONDAY AFTERNOON AND CONTINUE NORTH TOWARD PHOENIX MONDAY NIGHT. THIS COULD BE A SIGNIFICANT SHOWER/THUNDERSTORM EVENT...HOWEVER SINCE THIS SYSTEM IS STILL TOO FAR AWAY THE BEST APPROACH IS TO INTRODUCE A THREAT OF SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL AZ MONDAY...MONDAY NIGHT AND TUESDAY. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL... FAIRLY COMPLEX FORECAST SCENARIO SETTING UP FOR THE AREA AS MONSOON MOISTURE SURGED BACK INTO THE REGION OVERNIGHT. MORNING DEBRIS CLOUD SHIELD AND STRAY VCSH WILL HOLD OVER THE PHX AREA TERMINALS THROUGH AT LEAST THE EARLY AFTERNOON. AM CLOUD COVER COULD PREVENT OR ATLEAST DELAY STORM DEVELOPMENT DUE TO HEATING FROM THE SUN OVER THE SOUTH-CENTRAL AZ THIS AFTN. MORE LIKELY SCENARIO FOR STORM DEVELOPMENT COULD BE FROM LONG TRAVELING AND INTERSECTING OUTFLOWS LATER INTO THE AFTN AND EVENING HOURS. DID INTRODUCE VCTS MENTION FOR THE PHX AREA TERMINALS POST 07/02Z. WITH THE MOISTURE RETURN AND FAVORABLE ENVIRONMENT FOR STORMS TODAY...COULD NOT RULE OUT SOME MENTION. MIDDAY SE TO VRB WINDS WILL GRADUALLY TRANSITION TO SW-W HEADINGS BY THE AFTERNOON. SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH... FAVORABLE MOISTURE RETURN AND STORM DYNAMIC SET-UP THIS AFTN AND EVENING...WITH AT LEAST PLENTY OF CB COVERAGE ACROSS SE CA BY THE AFTN. MAINTAINED VCTS IN FOR KBLH DURING THE AFTERNOON HOURS. LIGHT AM WINDS FOR KIPL TO GIVE WAY TO SOUTHWESTERLY BREEZES BY THE AFTN AND ELEVATED SOUTHERLY HEADINGS TO HOLD FOR KBLH. THE ONLY VARIANT IN WINDS WILL BE FROM STORM AND OUTFLOW WINDS ONCE STORMS BEGIN TO DEVELOP LATER INTO THE DAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... SATURDAY THROUGH WEDNESDAY... LIMITED MOISTURE WILL BE PRESENT ACROSS MOSTLY EASTERN PORTIONS OF ARIZONA THROUGH THE WEEKEND ALLOWING FOR AFTERNOON/EVENING SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS MAINLY OVER HIGHER TERRAIN LOCATIONS NORTH AND EAST OF PHOENIX. INCREASING MOISTURE INTO EARLY NEXT WEEK WILL PUSH CHANCES OF SHOWERS AND THUNDERSTORMS INTO THE SOUTHERN AND WESTERN ARIZONA DESERTS. MINIMUM RELATIVE HUMIDITIES OF 10 TO 20 PERCENT RANGE WILL BE COMMON ACROSS THE DESERTS THIS WEEKEND WITH SOME IMPROVEMENT GOING INTO EARLY NEXT WEEK. DRIEST LOCATION WILL BE SOUTHEAST CALIFORNIA THIS WEEKEND WITH MINIMUM RH VALUES INTO THE SINGLE DIGITS. HIGH TEMPERATURES WILL BE AROUND OR SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. WINDS WILL BE LIGHT THROUGH MUCH OF THE PERIOD FOLLOWING TYPICAL DIURNAL DIRECTIONS EXCEPT FOR AFTERNOON UPSLOPE BREEZES GUSTING AT TIMES UP TO 20 MPH. && .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...VASQUEZ/MEYERS AVIATION...NOLTE FIRE WEATHER...KUHLMAN/CB
In the hours before
Special weather statement, Aug 6, 12:52 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 1252 PM MST THU AUG 6 2015 AZZ020-021-026-062045- LOWER COLORADO RIVER VALLEY AZ AZ-WEST CENTRAL DESERTS AZ- SOUTHWEST DESERTS AZ- 1252 PM MST THU AUG 6 2015 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN YUMA AND CENTRAL LA PAZ COUNTIES UNTIL 145 PM MST AT 1248 PM MST...WEATHER RADAR DETECTED DEVELOPING THUNDERSTORMS ALONG INTERSTATE 10...25 TO 30 MILES EAST OF QUARTZSITE. THUNDERSTORMS ARE FORECAST TO DEVELOP AND SPREAD ACROSS YUMA AND LA PAZ COUNTIES THE REMAINDER OF THE AFTERNOON...WITH THE MAIN WEATHER HAZARD BEING STRONG WIND GUSTS TO 50 MPH. LOCATIONS IMPACTED INCLUDE... QUARTZSITE...BOUSE...VICKSBURG...WENDEN...YUMA PROVING GROUND... BRENDA...SALOME...VICKSBURG JUNCTION...HARCUVAR...KOFA WILDLIFE REFUGE AND PALM CANYON. LAT...LON 3301 11352 3309 11445 3406 11427 3407 11342 TIME...MOT...LOC 1948Z 240DEG 49KT 3387 11359 HV
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 12:52 PM MST | Special Weather Statement | PSR | La Paz | 53 min |
| Aug 6, 1:30 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 30 min |
| Aug 6, 2:07 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 23 min |
| Aug 6, 2:32 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 28 min |
| Aug 6, 3:03 PM MST | Blowing Dust Advisory | PSR | 5 hr | |
| Aug 6, 3:10 PM MST | Areal Flood Warning | PSR | La Paz | 3 hr |
| Aug 6, 3:14 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 16 min |
| Aug 6, 3:18 PM MST | Special Weather Statement | PSR | 27 min | |
| Aug 6, 3:24 PM MST | Special Weather Statement | PSR | Yuma | 36 min |
| Aug 6, 3:43 PM MST | Special Weather Statement | PSR | 32 min | |
| Aug 6, 2:47 PM MST | Severe Thunderstorm Warning | PSR | Riverside | 28 min |
| Aug 6, 3:57 PM MST | Areal Flood Advisory | PSR | Imperial, Riverside | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.